Open Access
Translator Disclaimer
March, 1984 Sequential Selection Procedures--A Decision Theoretic Approach
Shanti S. Gupta, Klaus J. Miescke
Ann. Statist. 12(1): 336-350 (March, 1984). DOI: 10.1214/aos/1176346411


Let $\pi_1,\cdots, \pi_k$ be given populations which are associated with unknown real parameters $\theta_1,\cdots, \theta_k$ from a common underlying exponential family $\mathscr{F}$. Permutation invariant sequential selection procedures are considered to find good populations (i.e. those which have large parameters), where inferior populations are intended to be screened out at the earlier stages. The natural terminal decisions, i.e. decisions which are made in terms of largest sufficient statistics, are shown to be optimum in terms of the risk, uniformly in $(\theta_1,\cdots, \theta_k)$, under fairly general loss assumptions. Similar results with respect to subset selections within stages are established under the additional assumption that $\mathscr{F}$ is strongly unimodal (i.e. $\log$-concave). The results are derived in the Bayes approach under symmetric priors. Backward induction as well as the concept of decrease in transposition (DT) by Hollander, Proschan and Sethuraman (1977) are the main tools which are used in the proofs.


Download Citation

Shanti S. Gupta. Klaus J. Miescke. "Sequential Selection Procedures--A Decision Theoretic Approach." Ann. Statist. 12 (1) 336 - 350, March, 1984.


Published: March, 1984
First available in Project Euclid: 12 April 2007

zbMATH: 0539.62035
MathSciNet: MR733518
Digital Object Identifier: 10.1214/aos/1176346411

Primary: 62F07
Secondary: 62F05, 62F15, 62L99

Rights: Copyright © 1984 Institute of Mathematical Statistics


Vol.12 • No. 1 • March, 1984
Back to Top